Last Modified: January 14, 2012
Classification: Keratinocyte Growth Factor
Palifermin is a man-made version of a protein, naturally produced by the body, called keratinocyte growth factor (KGF). KGF stimulates the growth of tissues such as: skin and the lining of the mouth, stomach, and intestines. KGF also assists in the repair of the skin and gastrointestinal lining by stimulating cells to grow and develop. Palifermin, like the body's own KGF, is also able to stimulate these cells to grow and develop. Mucositis is inflammation of the lining of the mouth and gastrointestinal tract (throat, stomach, and intestines), frequently seen in patients undergoing bone marrow or stem cell transplant. Severe mucositis often includes sores and ulcers in the mouth and GI tract, making it difficult or impossible to eat, drink, talk or swallow. Palifermin is used to decrease the chance of developing severe mucositis or to shorten the duration of severe mucositis in cancer patients receiving chemotherapy and radiation therapy and undergoing autologous or allogeneic transplant. Palifermin is a supportive therapy, not a cancer treatment.
Palifermin is given as an intravenous (into a vein) injection once a day for 3 days before starting chemotherapy/radiation therapy and for 3 days after completion of chemotherapy. Palifermin should not be given on the same day as chemotherapy or radiation therapy.
There are a number of things you can do to manage the side effects of Palifermin. Talk to your doctor or nurse about these recommendations. They can help you decide what will work best for you. These are some of the most common side effects:
Skin rash with palifermin can include rash, redness, itching or swelling. Most patients in clinical trials did not stop the medication due to this reaction. Avoid moisturizers with perfumes or scents. Your doctor or nurse can recommend medication if itching is bothersome. If your skin does crack or bleed, be sure to keep the area clean to avoid infection. For more suggestions, read the Nail and Skin Care Tip Sheet.
Some patients reported a feeling of thickening or tingling of the tongue, discoloration of the tongue, alteration in taste, and/or a numbness and tingling around the mouth. Ask your nurse about nutritional counseling services if this interferes with eating.